Affordable Access

Access to the full text

Fatal bilateral intracerebral hemorrhage following treatment with alemtuzumab for multiple sclerosis

Authors
  • Sinicina, I.1
  • Schlegel, J.2
  • Bise, K.1
  • Liesche, F.2
  • Pankratz, H.1
  • 1 Ludwig Maximilians University, Department of Legal Medicine, Nussbaumstraße 26, Munich, 80336, Germany , Munich (Germany)
  • 2 TU Munich, Department of Neuropathology, Munich, Germany , Munich (Germany)
Type
Published Article
Journal
Rechtsmedizin
Publisher
Springer Medizin
Publication Date
Feb 04, 2019
Volume
29
Issue
2
Pages
129–132
Identifiers
DOI: 10.1007/s00194-019-0299-1
Source
Springer Nature
Keywords
License
Yellow

Abstract

BackgroundAlemtuzumab is approved for treating multiple sclerosis. It can, however, cause intracerebral hemorrhage (ICH) mediated by an immune thrombocytopenia. So far, only one fatal case of ICH following alemtuzumab treatment in a patient with a normal platelet count has been reported. A connection to alemtuzumab could, however, not be verified because no autopsy was performed on the deceased.ObjectiveThe main objective of this article is to report the case of a patient with normal platelet count, who suffered a fatal bilateral ICH shortly after treatment with alemtuzumab was initiated. Histological signs of increased vascular permeability were found.ConclusionUnder consideration of the clinical cause and the neuropathological findings, it is suggested that a causal connection exists between the alemtuzumab treatment and the ICH, which was possibly mediated by vascular damage.

Report this publication

Statistics

Seen <100 times